Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Kansas City, MO

May 18, 2004Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 18, 2004, 9:22 PM CDT for Cass County, Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2004, 9:22 PM CDT (02:22 UTC)
Expired
May 18, 2004, 10:15 PM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 15 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 9:50 PM CDTHAIL 0.884 E Cleveland, MOREPORTED BY KCTV-5. HAIL OCCURRED BETWEEN CLEVELAND AND HARRISONVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WUUS53 KEAX 190222
SVREAX
MOC037-190315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
921 PM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1015 PM CDT

* AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CLEVELAND...OR ABOUT 12 MILES WEST OF
  HARRISONVILLE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PECULIAR BY 930 PM CDT.
   HARRISONVILLE BY 940 PM CDT.
   PLEASANT HILL BY 950 PM CDT.
   GUNN CITY BY 1005 PM CDT.

THE TOWNS OF WEST LINE...LAKE ANNETTE AND EAST LYNNE ARE ALSO IN THE
PATH OF THIS SEVERE THUNDERSTORM.

NEAR CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 3882 9458 3858 9459 3860 9414 3882 9413

$$

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:35 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 18, 3:35 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 PM CDT TUE MAY 18 2004

.DISCUSSION...
MAIN FORECAST CONCERN IN THE SHORTER TERM IS WITH CHANCES OF
PRECIPITATION AS PATTERN REMAINS QUITE UNSETTLED. WEAK WAVES IN FLOW
ARE DIFFICULT AT BEST TO TIME. IN THE VERY NEAR TERM...WATCHING
BOUNDARY THAT APPEARS TO BE SET UP FROM NEAR WICHITA...TO JUST SOUTH
OF KANSAS CITY THEN INTO CENTRAL MISSOURI. WIND FIELDS IN MISSOURI
STILL QUITE CHAOTIC DUE TO EARLIER CONVECTION SO CONVERGENCE ALONG
THIS BOUNDARY IN THAT AREA IS MINIMAL. HOWEVER...WINDS ARE PICKING
UP IN SOUTHEAST KANSAS AND COULD SEE ENOUGH LIFT TO GET SOMETHING
BREAKING THROUGH THE CAP AND GOING ALONG THE FRONT JUST TO THE
SOUTHWEST OF FORECAST AREA TOWARD 00Z. RUC MODEL HAS BEEN DEPICTING
THIS SCENARIO FAIRLY WELL. SHOULD SEE CONVECTION BUILD EASTWARD INTO
WEST CENTRAL MISSOURI ALONG THIS BOUNDARY WHERE ENOUGH SUNSHINE HAS
CREATED SOME INSTABILITY THIS AFTERNOON. BUT CORFIDI VECTORS WOULD
INDICATE IF THESE STORMS CAN BUILD INTO A COMPLEX...THEY WOULD WANT
TO TREND SOUTHWARD WHICH MAKES SENSE GIVEN WHERE BETTER MOISTURE AND
INSTABILITY RESIDE INTO NORTHEAST OKLAHOMA.

IF A COMPLEX DOES DEVELOP...SHOULD HOLD BACK NORTHWARD MOVEMENT OF
FRONT LATER TONIGHT AND ON WEDNESDAY MORNING. HAVE PULLED
THUNDERSTORM CHANCES BACK FURTHER SOUTH ON WEDNESDAY MORNING TO
ACCOUNT FOR THIS SLOWER RETURN. BY AFTERNOON...WITH BUILDING UPPER
RIDGE...SHOULD SEE FRONT TAKE A JUMP UP TO THE NORTH AS WINDS PICK
UP FROM THE SOUTH IN RESPONSE TO A DEVELOPING SURFACE WAVE IN WEST
CENTRAL KANSAS. WILL LEAVE A CHANCE OF STORMS IN THE AFTERNOON NEAR
IOWA BORDER...BUT EXPECTED TO BE PRETTY CAPPED ACROSS REST OF
FORECAST AREA IN THE AFTERNOON.

ON THURSDAY...SOME QUESTION ON WHERE FRONT WILL BE SETTING UP. ETA A
LITTLE FURTHER SOUTH WITH IT SLICING INTO NORTHERN MISSOURI BY
MIDDAY WHEREAS GFS KEEPS IT IN SOUTHERN IOWA. WITH WARM AIR MASS IN
PLACE...WILL LEAN TOWARD GFS SOLUTION...WITH ONLY LOW POPS REMAINING
IN THE EXTREME NORTHERN AREAS OF FORECAST REGION.

PC

IN THE LAST HALF OF THE FORECAST AN AMPLIFIED WEST COAST TROUGH AND
EAST COAST RIDGE WILL DOMINATE THE NATION. THIS AMPLIFIED PATTERN
WILL BE THE RESULT OF A STRONG EAST PACIFIC BLOCKING RIDGE THAT IS
FORECAST TO HOLD STRONG THROUGH NEXT WEEK. THE LATEST RUNS OF THE
MID RANGE MODELS ARE...IN GENERAL...ALL TRENDING TOWARDS THE
SOLUTION OFFERED BY THE ECMWF. THE ONE NOTABLE DIFFERENCE WAS THAT
GFS WANTED TO BEGIN TRANSLATING THE WEST COAST TROUGH ACROSS THE
NATION BEGINNING EARLY NEXT WEEK. THIS SEEMS UNREASONABLE DUE TO THE
ESTABLISHED BLOCKING RIDGE IN THE EAST PACIFIC...WHICH SHOULD SLOW
ANY EASTWARD PROGRESSION OF THE THE WEST COAST TROUGH. THEREFORE I
HAVE LEANED TOWARDS THE IDEA THAT THE TROUGH WILL COME OUT IN BITS
AND PIECES...AS SHOWN BY THE ECMWF. WITH THIS IN MIND...EXPECTATIONS
ARE THAT WEAK RIDGING WILL MOVE IN ACROSS THE CENTRAL PLAINS LATE
THIS WEEK...WITH A LEE SIDE LOW SPINNING UP IN WEST KANSAS AND
NEBRASKA IN ADVANCE OF THE DIGGING WEST COAST TROUGH. THIS WILL LIFT
A WARM FRONT BACK THROUGH NORTHERN MISSOURI FRIDAY AND
SATURDAY...HELPING TEMPERATURES RANGE 10 OR MORE DEGREES ABOVE
NORMAL FOR THIS TIME OF YEAR. AS THE TROUGH DIGS INTO THE WEST COAST
OVER THE WEEKEND IT IS THEN EXPECTED TO EJECT A SHORT WAVE THAT WILL
ORGANIZE THE LEE SIDE LOW INTO A COLD FRONT DRAPED ACROSS THE
MIDWEST. THIS FRONT WOULD THEN PUSH SOUTHEAST THROUGH MISSOURI
SUNDAY/MONDAY. MOISTURE LOOKS A LITTLE MARGINAL AT THIS TIME...BUT
WITH A  FRONTAL BOUNDARY MOVING THROUGH SOME CHANCE THUNDERSTORM
POPS LOOK REASONABLE FOR SUNDAY AND MONDAY.

CUTTER

&&

.PREV DISCUSSION...
420 AM...
FORECAST CONCERN IS WITH PRECIP AND HEAVY RAIN POTENTIAL TODAY AND
TONIGHT. MCS OVER SOUTHEAST NEBRASKA AND NORTHEAST KANSAS SHOULD
CONTINUE TO MOVE EAST ACROSS MAINLY NORTHERN MISSOURI THIS MORNING
AS MOIST LOW LEVEL JET CONTINUES TO FOCUS ACROSS THAT AREA. HEAVY
RAIN IS EXPECTED HOWEVER THE HEAVIEST RAIN IS EXPECTED TO SHIFT
SOUTH OF AREAS WHICH RECEIVED HEAVY RAIN OVERNIGHT. EXPECT MOST IF
NOT ALL ON-GOING PRECIP TO DIMINISH BY AFTERNOON. HOWEVER NO CAP AND
SURFACE BOUNDARIES IN THE AREA COULD SPARK CONVECTION SO HAVE
MAINTAINED CHANCE POPS IN THE AFTERNOON. ANY STORMS WHICH DEVELOP
MAY BE SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT.

ANOTHER SHORTWAVE IS PROGGED TO MOVE ACROSS THE REGION OVERNIGHT.
DUE TO UNCERTAINTY IN LOCATION OF THE STALLING FRONT AND TIMING OF
THE SHORTWAVE...HAVE INCREASED POPS ONLY SLIGHTLY FOR ALL AREAS.
SHOULD AN MCS DEVELOP AS EXPECTED...PRECIP MAY LINGER INTO WEDNESDAY
MORNING ACROSS EASTERN SECTIONS OF THE FORECAST AREA.

STRONG RIDGE BUILDS IN FOR WEDNESDAY THROUGH THE END OF THE WEEK.
HAVE INCREASED TEMPS A FEW DEGREES FOR WEDNESDAY THROUGH FRIDAY AS
850MB TEMPS CLIMB INTO THE 20-22C RANGE. HAVE ALSO BUMPED MIN TEMPS
UP A FEW DEGREES.

NRR

930 PM MON...
EARLY EVENING SURFACE ANALYSIS INDICATES FRONTAL BOUNDARY HAS PUSHED
INTO EXTREME NORTHWEST MO. CONVECTION CONTINUES TO RE-DEVELOP
ALONG/JUST NORTH OF THIS BOUNDARY ACROSS NORTHWEST MO/SOUTHEAST
NE...AND EXPECT THIS TREND TO CONTINUE OVER THE NEXT FEW HOURS.
MARGINAL INSTABILITY HAS KEPT THIS CONVECTION BELOW SEVERE LIMITS
ACROSS CWA...WITH STRONGER CONVECTION LOCATED FURTHER NORTH ACROSS
IA. FURTHER WEST CONVECTION HAS STRUGGLED THUS FAR TO
DEVELOP/ORGANIZE ACROSS CENTRAL/WESTERN KS THIS EVENING...HOWEVER AS
LOW LEVEL JET STRENGTHENS OVER NEXT COUPLE OF HOURS EXPECT
CONVECTION TO INCREASE IN AREAL COVERAGE ACROSS CENTRAL
KS...POSSIBLY ENCROACHING ON WESTERN CWA LATE TONIGHT. HAVE KEPT
LIKELY POPS GOING ACROSS NORTHERN TWO TIERS OF COUNTIES THROUGH
OVERNIGHT HOURS...WHILE CONFINING CHANCE POPS TO AFTER 03Z ACROSS
REMAINDER OF CWA.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

EFFECTIVE JUNE 8, 2004...THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THIS
PRODUCT WILL CHANGE FROM AFDMCI TO AFDEAX. THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8, 2004
Hazardous weather outlook, May 18, 12:42 PM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT TUE MAY 18 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MID AFTERNOON
HOURS ACROSS PORTIONS OF EAST CENTRAL KANSAS AND WEST CENTRAL
MISSOURI. STORMS MAY BECOME MORE ORGANIZED DURING THE LATE AFTERNOON
HOURS ALONG A BOUNDARY THAT IS EXPECTED TO SET UP ACROSS THE SOUTHERN
PORTIONS OF THE KANSAS CITY METRO AREA...EAST TO AROUND BOONVILLE
MISSOURI. STORMS LATE THIS AFTERNOON WILL HAVE THE POTENTIAL OF
PRODUCING LARGE HAIL. IF THE STORMS CAN DEVELOP ENOUGH TO TAP INTO
THE SURFACE WIND FIELDS EVEN AN ISOLATED TORNADO OR WIND DAMAGE CAN
NOT BE RULED OUT.

THE STORMS THIS EVENING SHOULD BUILD SOUTH OUT OF THE OUTLOOK AREA.
THEN LATE TONIGHT AS THE BOUNDARY BEGINS TO LIFT NORTH AS A WARM
FRONT ADDITIONAL THUNDERSTORM DEVELOPMENT MAY TAKE PLACE. AGAIN THE
MAIN THREAT FOR THESE STORMS WOULD BE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WITH A VERY ACTIVE WEATHER PATTERN ACROSS THE CENTRAL PART OF THE
COUNTRY...THUNDERSTORMS ARE FORECAST FOR SEVERAL PERIODS DURING THE
EXTENDED OUTLOOK.

FIRST ON WEDNESDAY MORNING...STORMS MAY BE LIFTING NORTH THROUGH THE
NORTHERN HALF OF MISSOURI AND NORTHEAST KANSAS. IF NORTHERN MISSOURI
DOES SEE THESE STORMS...THE ADDITIONAL HEAVY RAINFALL ON ALREADY
SATURATED GROUND MAY LEAD TO FLOODING PROBLEMS. THESE STORMS MAY ALSO
CONTAIN LARGE HAIL. BY LATER IN THE DAY...THE FRONT SHOULD BE FAR
ENOUGH NORTH TO KEEP MOST OF THE THUNDERSTORM DEVELOPMENT NORTH OF
MISSOURI. HOWEVER...IF STORMS CAN DEVELOP LATE IN THE DAY ON
WEDNESDAY IN EXTREME NORTHERN MISSOURI...DAMAGING WINDS AND HAIL
WOULD BE POSSIBLE.

FURTHER OUT...ANOTHER FRONTAL BOUNDARY MOVING INTO THE AREA SATURDAY
NIGHT AND SUNDAY WILL BRING MORE CHANCES OF THUNDERSTORMS...FIRST IN
NORTHERN MISSOURI SATURDAY NIGHT...AND ACROSS THE ENTIRE OUTLOOK AREA
SUNDAY AND SUNDAY NIGHT. THE BEST CHANCE OF SEVERE STORMS WILL BE
WITH THE FRONT DURING THE DAY ON SUNDAY. THE NEXT CHANCE OF STORMS
WILL BE MONDAY NIGHT WITH YET ANOTHER FRONTAL BOUNDARY. AGAIN SEVERE
WEATHER MAY OCCUR WITH THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
EVENING IN AREAS SOUTH OF THE MISSOURI RIVER...LATE TONIGHT AND
DURING THE MORNING ON WEDNESDAY ACROSS MAINLY NORTHWEST MISSOURI AND
NORTHEAST KANSAS...AND POSSIBLE LATE IN THE DAY IN EXTREME NORTHERN
MISSOURI ON WEDNESDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:41 PM CDTFlash Flood WarningEAXCass6 hr
May 18, 11:11 PM CDTSevere Thunderstorm WarningEAXPettis, Saline94 min
May 19, 12:48 AM CDTSevere Thunderstorm WarningEAXBates, Cass72 min
May 19, 2:24 AM CDTSevere Thunderstorm WarningEAXBates36 min
May 19, 2:32 AM CDTSevere Thunderstorm WarningEAXCass58 min
May 19, 3:09 AM CDTFlash Flood WarningEAXBates, Henry6 hr
May 19, 3:25 AM CDTFlash Flood WarningEAXClay, Jackson, Platte6 hr
May 19, 4:36 AM CDTFlash Flood WarningEAXCass6 hr
May 19, 6:45 AM CDTFlash Flood WarningEAXJohnson6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.